Alert archive / Arizona / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 51, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Dec 7, 2009, 8:10 PM MST for La Paz County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 7, 2009, 8:10 PM MST (03:10 UTC)
- Expired
- Dec 7, 2009, 8:45 PM MST
- In force
- 35 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
County La Paz County, AZ
The radar
The Yuma radar (KYUX), 151 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 7, 7:22 PM MST, 48 minutes earlier.
Area forecast discussion, Dec 7, 7:22 PM MST, 48 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
722 PM MST MON DEC 7 2009
.UPDATE...
QUICK UPDATE... SATELLITE DATA SHOW THAT THE MAIN PART OF THE STORM
SYSTEM IS ENTERING OUR CWA NOW. NAM AND LOCAL WRF ARE GENERATING 925
MB IN EXCESS OF 60 KTS AHEAD OF THE SYSTEM AS A SFC LOW OF AROUND
993 MB TRACKS NEAR INTERSTATE 40. WINDS ARE ALREADY INCREASING
ACROSS THE CWA AND EXPECTED TO GET STRONGER...SO A WIND ADVISORY WAS
ISSUED FROM NOW THROUGH THE EARLY MORNING HOURS FOR THE ENTIRE CWA.
&&
.SYNOPSIS...
A STRONG PACIFIC STORM IS MOVING ACROSS THE REGION. SHOWERS WILL
CONTINUE MOVING EAST ACROSS THE ENTIRE AREA THIS EVENING...THEN END
OVER SOUTHEAST CALIFORNIA LATE THIS EVENING...BUT CONTINUE...HEAVY
AT TIMES...OVER SOUTH-CENTRAL ARIZONA THROUGH MUCH OF TONIGHT WITH
SOME FLOODING OF LOW SPOTS AND NORMALLY DRY WASHES AND CREEK BEDS.
SHOWERS ARE EXPECTED TO MOSTLY END FROM THE WEST IN SOUTH-CENTRAL
ARIZONA TUESDAY MORNING WITH CLEARING EXPECTED BY TUESDAY AFTERNOON.
DRY WEATHER IS EXPECTED TUESDAY NIGHT AND WEDNESDAY. ANOTHER CHANCE
OF SHOWERS IS EXPECTED LATE THIS WEEK WITH A SLIGHT CHANCE OF
SHOWERS THIS COMING WEEKEND. MUCH COOLER THAN AVERAGE WEATHER IS
EXPECTED THIS WEEK.
&&
.DISCUSSION...
....FLASH FLOOD WATCH THROUGH TONIGHT INTO TUESDAY MORNING FOR
MARICOPA COUNTY INCLUDING THE GREATER PHOENIX AREA...NORTHWEST AND
NORTH-CENTRAL PINAL COUNTY AND SOUTHERN GILA COUNTY...
...WIND ADVISORY FOR SOUTHEAST CALIFORNIA AND THE LOWER COLORADO
RIVER VALLEY THROUGH TONIGHT UNTIL 3 AM MST
RAIN HAS BEEN ON THE INCREASE THROUGH EARLY THIS AFTERNOON WITH
HIGHER AMOUNTS OVER 6 TENTHS OF AN INCH IN NORTHERN MARICOPA COUNTY.
IN FACT...CAMP CREEK HAS REPORTED A STORM TOTAL OF 1.54 INCHES...AND
SEVEN SPRINGS WASH WAS REPORTING A QUARTER OF AN INCH OF RAIN PER
HOUR. JUST GOT A REPORT OF 9 TENTHS OF AN INCH 4 MILES EAST OF MIAMI
IN SOUTHERN GILA COUNTY BETWEEN 145 AND 345 PM MST THIS AFTERNOON.
AS MENTIONED IN EARLIER DISCUSSION...A NEAR 100 PERCENT CHANCE OF
RAIN FOR THIS EVENING HAS BEEN IN THE FORECAST FOR SOUTHERN GILA
COUNTY AND FAR NORTHEAST MARICOPA COUNTY. HAVE NOT ONLY CONTINUED
THE NEAR 100 PERCENT CHANCE IN THAT AREA TONIGHT...BUT HAVE SPREAD
IT FARTHER SOUTHWEST INTO MOST OF MARICOPA COUNTY INCLUDING THE
GREATER PHOENIX AREA AND NORTHWEST AND NORTH-CENTRAL PINAL COUNTY
THIS IS SUPPORTED BY THE LATEST STATISTICAL GUIDANCE RELIABILITY
DATA. ALSO HAVE MADE A SIGNIFICANT INCREASE TO THE RAINFALL AMOUNTS
TONIGHT. THE REST OF THE AREA HAS AT LEAST AN 80 PERCENT CHANCE OF
RAIN THIS EVENING.
HAVE ALSO ISSUED A WIND ADVISORY FOR SOUTHEAST CALIFORNIA AND THE
LOWER COLORADO RIVER VALLEY THROUGH TONIGHT UNTIL 3 AM MST/2 AM PST
TUESDAY MORNING.
A STRONG LOW PRESSURE CENTER WAS LOCATED NEAR THE NORTHERN
CALIFORNIA-NEVADA BORDER THIS AFTERNOON. THIS LOW PRESSURE SYSTEM
WILL MOVE RAPIDLY EAST TONIGHT TO EASTERN UTAH BY EARLY TUESDAY
MORNING. THE SOUTHERN PORTION OF THIS LOW PRESSURE SYSTEM WITH AN
ABUNDANT AMOUNT OF SUBTROPICAL MOISTURE WILL MOVE EAST ACROSS OUR
AREA TONIGHT. IN ADDITION TO THE COPIOUS AMOUNT OF SUBTROPICAL
MOISTURE...THIS IS A VERY STRONG DYNAMICAL SYSTEM WITH A STRONG
UPSLOPE FLOW OF AIR AND LOW LEVEL FREE AIR SPEEDS REACHING OVER 60
KNOTS...AND A STRONG UPPER LEVEL SUBTROPICAL JET GREATER THAN 140
KNOTS FROM THE WEST WILL MOVE EAST ACROSS THE SOUTHERN FRINGE OF OUR
AREA TONIGHT.
THIS ALL ADDS UP TO A VERY DYNAMIC AND SIGNIFICANTLY WET PACIFIC
STORM FOR OUR AREA THROUGH MUCH OF TONIGHT...ESPECIALLY FOR
SOUTH-CENTRAL ARIZONA INCLUDING THE GREATER PHOENIX AREA. THE
GREATEST AMOUNTS OF RAIN ARE EXPECTED IN THE HIGHER TERRAIN NORTH
AND EAST OF THE GREATER PHOENIX AREA THROUGH MUCH OF TONIGHT. THIS
BRINGS UP THE POSSIBILITY OF FLOODING OF LOW SPOTS AND NORMALLY DRY
WASHES AND CREEK BEDS. AS A RESULT...A FLASH FLOOD WATCH WILL
CONTINUE IN EFFECT AT LEAST THROUGH TONIGHT.
TOTAL RAINFALL AMOUNTS ARE GENERALLY EXPECTED TO RANGE FROM A TENTH
OF AN INCH TO A QUARTER OF AN INCH IN THE FAR SOUTHEAST CALIFORNIA
AND SOUTHWEST ARIZONA DESERT AREAS INCLUDING EL CENTRO AND YUMA TO
AROUND 1/2 INCH TO AN INCH OF RAIN IN JOSHUA TREE NATIONAL PARK AND
1 TO 3 INCHES NORTH AND EAST OF PHOENIX WITH HIGHEST AMOUNTS OF OVER
3 INCHES POSSIBLE IN THE HIGHER TERRAIN. AGAIN...THIS BRINGS UP THE
POSSIBILITY OF FLOODING OF LOW SPOTS AND NORMALLY DRY WASHES AND
CREEK BEDS. THUS...THE REASON FOR A FLASH FLOOD WATCH THROUGH
TONIGHT. WE WILL AT LEAST HAVE TO ISSUE A SMALL STREAM FLOOD
ADVISORY FOR PORTIONS OF SOUTH-CENTRAL ARIZONA ESPECIALLY NORTH AND
EAST OF PHOENIX TONIGHT.
THE SNOW LEVELS ARE EXPECTED TO BE ABOVE 65 HUNDRED OR 7 THOUSAND
FEET IN SOUTH-CENTRAL ARIZONA NORTH AND EAST OF THE GREATER PHOENIX
AREA TONIGHT...THEN FALL TO RAPIDLY TO 4 THOUSAND FEET TUESDAY
MORNING AS THE SHOWERS TAPER OFF FROM THE WEST. THUS...LITTLE IN THE
WAY OF SNOW ACCUMULATION IS EXPECTED IN OUR AREA. HOWEVER...THERE
WILL BE SIGNIFICANT SNOW AMOUNTS IN PORTIONS OF ARIZONA AS OF THE
TIME OF THIS DISCUSSION. FOR FURTHER INFORMATION ON THIS...CHECK THE
LATEST PRODUCTS ISSUED BY THE FLAGSTAFF AND TUCSON NATIONAL WEATHER
SERVICE OFFICES.
IN ADDITION TO THE WET WEATHER...THERE WILL BE GUSTY SHIFTING WINDS
MOSTLY FROM THE SOUTH THROUGH THIS EVENING...AND WEST BY LATE TO
NIGHT. BREEZY TO WINDY WEATHER FROM THE WEST IS EXPECTED TO CONTINUE
INTO TUESDAY WITH EVEN COOLER WEATHER AND ONLY A SMALL RISE IN
TEMPERATURE DURING THE DAY ESPECIALLY IN SOUTH-CENTRAL ARIZONA
INCLUDING THE GREATER PHOENIX AREA DUE TO COLD AIR ADVECTION.
AS MENTIONED...A WIND ADVISORY IS IN EFFECT FOR SOUTHEAST CALIFORNIA
AND THE LOWER COLORADO RIVER VALLEY THROUGH TONIGHT UNTIL 3 AM MST/2
AM PST TUESDAY MORNING.
SEE AVIATION SECTION OF THIS PRODUCT FOR GUSTY WIND AND WIND SHEAR
ISSUES AT THE TAF SITES TONIGHT.
THERE IS A CHANCE OF LINGERING SHOWERS IN SOUTH-CENTRAL ARIZONA
EARLY TUESDAY MORNING AND IN SOUTHERN GILA COUNTY THROUGH MOST OF
TUESDAY. OTHERWISE...RAPID CLEARING FROM THE WEST IS EXPECTED TO
BRING A RETURN TO MOSTLY SUNNY SKIES BY TUESDAY AFTERNOON AS DRIER
AIR FROM THE WEST MOVES INTO OUR AREA. HOWEVER...IT IS EXPECTED TO
BE EVEN COOLER TUESDAY WITH WELL BELOW AVERAGE TEMPERATURES FOR
EARLY DECEMBER.
PREVIOUS DISCUSSION...
WEDNESDAY...
PARTLY TO MOSTLY SUNNY WITH BELOW AVERAGE TEMPERATURES FOR EARLY
DECEMBER.
THURSDAY THROUGH SUNDAY...
A STRONG MOIST PACIFIC WESTERLY FLOW WILL MOVE INTO THE AREA
RESULTING IN A SLIGHT CHANCE TO A CHANCE OF SHOWERS THURSDAY AND
THURSDAY NIGHT. A SLIGHT CHANCE OF SHOWERS WILL CONTINUE FRIDAY
THROUGH SUNDAY...AS THE MOIST PACIFIC FLOW CONTINUES WITH HARD TO
TIME WEAK LOW PRESSURE SYSTEMS.
MONDAY AND MONDAY NIGHT...DRY.
&&
AVIATION...
SOUTHWEST AND SOUTH-CENTRAL AZ DESERTS INCLUDING KPHX/KIWA AND
SURROUNDING AIRFIELDS...
STRONG UPPER LOW AND ASSOCIATED COLD MOVING FROM CALIFORNIA INTO
ARIZONA. CONSIDERABLE MOISTURE AT ALL LEVELS ALONG WITH VERY STRONG
WINDS...OVER 100 KTS AT THE JET CORE...MOVING ACROSS ALL PORTIONS
OF THE AREA INTO THIS EVENING. PARTIAL CLEARING FROM WEST TO EAST
AFT 12Z TUESDAY.
SFC WNDS WILL BE SLOW TO INCREASE...BUT WINDS BTWN SFC AND 6 THSD
FEET WILL BE UP TO 40 KTS...THUS LOW LEVEL WIND SHEAR FOR CALIF TAF
SITES THIS AFTERNOON...AND POSSIBLE LLWS FOR SKY HARBOR AFTER 22Z.
AMDS FOR THIS THREAT AT KPHX MAY BE NEEDED LATER.
THE OTHER CONCERN IS LOWERING CIGS AND VSBYS ASSOCD WITH THE TROUGH.
LOWER CIGS AND VSBYS LIKELY FOR THE EVENING RUSH AT SKY HARBOR.
AT THIS TIME...THE THREAT OF TSTMS AT KPHX LOOKS VERY LOW...AND THE
BANDS OF HEAVY PRECIP MAY MOVE QUICKLY SOUTHWEST TO NORTHEAST.
OCNL VSBYS DOWN TO 2 MILES SHOULD BE EXPECTED FROM 05Z TO 08Z WITH
THE HEAVIEST PRECIP.
AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.
&&
.FIRE WEATHER...
WEDNESDAY THROUGH SUNDAY...
AN UNSETTLED WEATHER PATTERN AS A SERIES OF WEATHER DISTURBANCES
MOVE ACROSS THE REGION. ANTICIPATE COOLER TEMPERATURES...LIGHT WINDS
AND ELEVATED HUMIDITY LEVELS THROUGH THE PERIOD...WITH THE BEST SHOT
AT PRECIPITATION ACROSS THE AREA ON THURSDAY AND FRIDAY.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...WIND ADVISORY UNTIL 5 AM MST TUESDAY FOR AZZ021>023-026>028.
WIND ADVISORY UNTIL 3 AM MST TUESDAY FOR AZZ020-025.
FLASH FLOOD WATCH THROUGH TUESDAY MORNING FOR AZZ022>024-028.
WIND ADVISORY UNTIL 7 AM MST TUESDAY FOR AZZ024.
CA...WIND ADVISORY UNTIL 2 AM PST TUESDAY FOR CAZ030>033.
&&
NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT
WEATHER.GOV/PHOENIX
DISCUSSION...INIGUEZ/ELLIS/VASQUEZ
AVIATION...SIPPLE
FIRE WEATHER...MEYERSHazardous weather outlook, Dec 7, 4:30 AM MST, 15 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE PHOENIX AZ 430 AM MST MON DEC 7 2009 AZZ022>024-027-028-081100- NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA- SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS- SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY- 430 AM MST MON DEC 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL ARIZONA AND SOUTH-CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT A STRONG WET PACIFIC STORM SYSTEM IS MOVING INTO THE REGION WITH SHOWERS TODAY AND TONIGHT. THE HEAVIEST RAIN IS EXPECTED THIS AFTERNOON AND TONIGHT WITH GUSTY WINDS AND POSSIBLY ISOLATED THUNDERSTORMS TONIGHT. PRELIMINARY RAINFALL AMOUNTS RANGE FROM 1/2 INCH IN SOUTHWEST MARICOPA COUNTY TO 1 TO 2 INCHES NORTH AND EAST OF PHOENIX. FLOODING OF NORMALLY DRY WASHES AND CREEKS IS POSSIBLE. CLEARING IS EXPECTED TUESDAY MORNING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THURSDAY AND THURSDAY NIGHT...ANOTHER PACIFIC LOW PRESSURE SYSTEM WITH A CHANCE OF SHOWERS AND BRIEF HEAVY RAIN IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE TODAY AND/OR TONIGHT. AZZ020-021-025-026-CAZ030>033-081100- LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS- YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS- JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA- RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY- 430 AM MST MON DEC 7 2009 /330 AM PST MON DEC 7 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA... WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST CALIFORNIA. .DAY ONE...TODAY AND TONIGHT A STRONG WET PACIFIC STORM SYSTEM IS MOVING INTO THE REGION WITH SHOWERS TODAY AND EARLY TONIGHT. THE HEAVIEST RAIN IS EXPECTED THIS AFTERNOON INTO THIS EVENING. RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM ONE TENTH TO ONE QUARTER OF AN INCH BETWEEN YUMA AND IMPERIAL TO AROUND THREE QUARTERS OF AN INCH IN JOSHUA TREE NATIONAL PARK AND NORTHEAST LA PAZ COUNTY. SOME LOCAL FLOODING IS POSSIBLE. STRONG GUSTY WINDS ARE EXPECTED BY LATE THIS AFTERNOON AND TONIGHT. A WIND ADVISORY MAY BE NEEDED IN WHICH CASE THE WINDS COULD BECOME STRONG ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THURSDAY... ANOTHER PACIFIC STORM WILL MOVE INTO THE AREA THURSDAY WITH A CHANCE OF SHOWERS. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT WEATHER.GOV/PHOENIX ELLIS/VASQUEZ
In the hours before
Special weather statement, Dec 7, 7:59 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 759 PM MST MON DEC 7 2009 AZZ020-021-026-CAZ031>033-080345- LA PAZ AZ-RIVERSIDE CA-IMPERIAL CA- 759 PM MST MON DEC 7 2009 THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTHEASTERN IMPERIAL COUNTY IN SOUTHEAST CALIFORNIA SOUTHEASTERN RIVERSIDE COUNTY IN SOUTHWEST CALIFORNIA WEST CENTRAL LA PAZ COUNTY IN WEST CENTRAL ARIZONA UNTIL 845 PM MST/745 PM PST/ AT 656 PM PST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR RIPLEY...OR JUST SOUTHWEST OF BLYTHE...MOVING NORTHEAST AT 40 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BLYTHE... QUARTZITE... INTERSTATE 10 BETWEEN BLYTHE AND QUARTZITE... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3391 11443 3357 11413 3334 11474 3345 11492 TIME...MOT...LOC 0258Z 246DEG 34KT 3351 11466 INIGUEZ
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 7, 7:59 PM MST | Special Weather Statement | PSR | La Paz | 46 min |
| Dec 7, 9:03 PM MST | Blowing Dust Advisory | PSR | 117 min | |
| Dec 7, 10:41 PM MST | Special Weather Statement | PSR | Maricopa | 64 min |
| Dec 7, 11:06 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 39 min |
| Dec 7, 11:41 PM MST | Severe Thunderstorm Warning | PSR | Gila, Maricopa | 64 min |
| Dec 7, 11:45 PM MST | Severe Thunderstorm Warning | PSR | Maricopa, Pinal | 30 min |
| Dec 7, 5:02 PM MST | Areal Flood Advisory | PSR | Imperial | 118 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.